Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 127, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 1998, 11:37 AM CDT for Ida County, Woodbury County, Iowa. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1998, 11:37 AM CDT (16:37 UTC)
- Expired
- Jun 29, 1998, 12:25 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 11:50 AM CDT | Hail 0.88 | Holstein, IA | |
| Jun 29, 11:50 AM CDT | Hail 0.75 | Lawton, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 11:15 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2006 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
276 WUUS1 KFSD 291638 RRA SVRFSD IAC093-193-291725- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1137 AM CDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IDA COUNTY IN NORTHWESTERN IOWA WOODBURY COUNTY IN NORTHWESTERN IOWA * UNTIL 1225 PM CDT * AT 1134 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 27 MILES EAST OF SIOUX CITY OR NEAR CORRECTIONVILLE MOVING EAST AT 40 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR NORTH SIOUX CITY MOVING SOUTHEAST AT 40 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... CUSHING AROUND 1140 AM CDT SIOUX CITY AROUND 1145 AM CDT HOLSTEIN AROUND 1145 AM CDT IDA GROVE AROUND 1155 AM CDT GALVA AROUND 1155 AM CDT ARTHUR AROUND 1205 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 10:20 AM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 29, 10:20 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1020 AM CDT MON JUN 29 1998 FCSTS AS UPDETED ERYR LOOK OK FOR NOW. AS SHRT WV MOVEW ESEWD EXPCT SHWRS/TSTMS TO MOVE OUT OF MOST OF AREA AREA THIS AFTN WITH FRTHR DVLPMNT TO THE E. ERN EDGE OF AREA ESPLY ERN PART OF NWRN IA MAY BE IN SOME RISK FROM STG STORMS DVLPG THIS AFTN. FOR REST OF AREA MAY BE ABLE TO UPDATE LATER AND TAKE MENTN OUT FOR REST OF AFTN AND ERY EVE. TEMPS LOOK OK FOR NOW. NW WNDS MAY SPREAD IN A LTL LATR THAN FCST BUT SHUD ARRIVE BY EVE. WILL ADJUST IF NEEDED WITH EXPCTED LATER UPDATES. .FSD...NONE WILLIAMS
In the hours before
Special weather statement, Jun 29, 11:20 AM CDT, 17 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1120 AM CDT MON JUN 29 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COOL FRONT MOVING SLOWLY SOUTHEAST ACROSS SOUTHEAST SOUTH DAKOTA AND EASTERN NEBRASKA SHOULD MOVE WEILL INTO IOWA BY THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO EARLY THIS EVENING WITH A FEW SEVERE STORMS. SDZ038>040-050-052>071-MNZ071-097-098-300500- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-CLAY-DAVISON- DOUGLAS-GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN- MC COOK-MINER-MINNEHAHA-MOODY-SANBORN-TURNER-UNION-YANKTON-LINCOLN- PIPESTONE-ROCK- INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL... SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE 1120 AM CDT MON JUN 29 1998 FORECAST THROUGH MIDNIGHT: SPOTTY THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON BUT SEVERE STORMS ARE NOT EXPECTED. SKIES SHOULD BECOME CLEAR BY EARLY EVENING. * SIGNIFICANT WEATHER: STRONG WINDS (GUSTS LESS THAN 58 MPH) SMALL HAIL (LESS THAN 0.75 DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ072-080-081-089-090-300500- COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON 1120 AM CDT MON JUN 29 1998 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH ISOLATED SEVERE STORMS POSSIBLE. SKIES SHOULD BECOME CLEAR EARLY THIS EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED UNTIL 700 PM CDT. IAZ001>003-012>014-020>022-031-032-NEZ013-014-300500- BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-LYON-OBRIEN-OSCEOLA-PLYMOUTH- SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...LE MARS...ROCK RAPIDS...SIOUX CENTER... SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE 1120 AM CDT MON JUN 29 1998 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING WITH A FEW SEVERE STORMS. SKIES SHOULD BECOME CLEAR BEFORE MIDNIGHT. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) TORNADOES POSSIBLE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY UNTIL 800 PM CDT. WILLIAMS
Special weather statement, Jun 29, 11:20 AM CDT, 17 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1120 AM CDT MON JUN 29 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COOL FRONT MOVING SLOWLY SOUTHEAST ACROSS SOUTHEAST SOUTH DAKOTA AND EASTERN NEBRASKA SHOULD MOVE WEILL INTO IOWA BY THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO EARLY THIS EVENING WITH A FEW SEVERE STORMS. SDZ038>040-050-052>071-MNZ071-097-098-300500- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-CLAY-DAVISON- DOUGLAS-GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN- MC COOK-MINER-MINNEHAHA-MOODY-SANBORN-TURNER-UNION-YANKTON-LINCOLN- PIPESTONE-ROCK- INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL... SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE 1120 AM CDT MON JUN 29 1998 FORECAST THROUGH MIDNIGHT: SPOTTY THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON BUT SEVERE STORMS ARE NOT EXPECTED. SKIES SHOULD BECOME CLEAR BY EARLY EVENING. * SIGNIFICANT WEATHER: STRONG WINDS (GUSTS LESS THAN 58 MPH) SMALL HAIL (LESS THAN 0.75 DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ072-080-081-089-090-300500- COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON 1120 AM CDT MON JUN 29 1998 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH ISOLATED SEVERE STORMS POSSIBLE. SKIES SHOULD BECOME CLEAR EARLY THIS EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED UNTIL 700 PM CDT. IAZ001>003-012>014-020>022-031-032-NEZ013-014-300500- BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-LYON-OBRIEN-OSCEOLA-PLYMOUTH- SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...LE MARS...ROCK RAPIDS...SIOUX CENTER... SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE 1120 AM CDT MON JUN 29 1998 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING WITH A FEW SEVERE STORMS. SKIES SHOULD BECOME CLEAR BEFORE MIDNIGHT. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) TORNADOES POSSIBLE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY UNTIL 800 PM CDT. WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 12:03 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 37 min |
| Jun 29, 12:03 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.